Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 254, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2009, 2:57 PM EDT for Wakulla County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2009, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 5, 2009, 3:40 PM EDT
- In force
- 43 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:01 AM EDT, 11 hours 56 minutes earlier.
Area forecast discussion, Jul 5, 3:01 AM EDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 301 AM EDT SUN JUL 5 2009 .SYNOPSIS...WEAK SSW FLOW ACROSS THE CWA. TEMPS AT 06Z RANGED FROM 70 AT VLD TO 82 AT PFN. DEWPOINTS WERE IN THE MID TO UPPER 60S TO AROUND 70 ON THE WEST SIDE OF THE CWA...AND IN THE MID TO UPPER 70S AT THE COAST. THE SURFACE ANALYSIS SHOWED THE ATLANTIC RIDGE AXIS ACROSS SOUTH CENTRAL FLORIDA EXTENDING WESTWARD INTO THE WESTERN GULF OF MEXICO. A 1008 MB LOW PRESSURE SYSTEM WAS LOCATED JUST SOUTH OF STL WITH A COLD FRONT EXTENDING BACK INTO WEST TEXAS. A WARM FRONT WAS EXTENDING OUT OF THE LOW BACK TO THE SE TOWARD CHA. STRONG CONVECTION CONTINUES TO DEVELOP ALONG THE SYSTEM FROM TENNESSEE WEST THROUGH ARKANSAS...OKLAHOMA...TEXAS AND EVEN INTO NEW MEXICO. ALOFT...THE RIDGE OF HIGH PRESSURE EXTENDS FROM CENTRAL FLORIDA WESTWARD ACROSS SOUTHERN TEXAS...NORTHERN BAJA INTO THE EASTERN PACIFIC. ZONAL FLOW IS OCCURRING ACROSS MUCH OF CONUS WITH GENTLE TROUGHING ALONG THE EAST COAST AND WEAK RIDGING ACROSS THE ROCKIES AND INTER MOUNTAIN WEST. UPPER RIDGING IS QUITE EVIDENT IN THE SATELLITE IMAGERY ACROSS THE NORTHERN GULF STATES. && .SHORT TERM (TODAY THROUGH TUESDAY)... MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM SCENARIO. THE TROUGH DEEPENS OVER THE SOUTHEAST U.S. WITH THE COLD FRONT PULLING UP QUASI STATIONARY OVER OR JUST NORTH OF OUR CWA. THE RIDGE AXIS IS PUSHED SOUTHWARD IN RESPONSE TO THE DEEPENING TROUGH WITH THE UPPER ANTICYCLONE CENTER RETROGRADING WESTWARD TO OFF THE PACIFIC COAST. THE BOTTOM LINE...OUR WEATHER WILL BE MOSTLY DISTURBED THROUGH THE SHORT TERM WITH POPS HIGHER THAN NORMAL AND TEMPS BECOMING COOLER THAN NORMAL AFTER TODAY. THE PROBLEM IS TODAYS FORECAST...THE MODELS HAVE POPS NEAR NORMAL NORTH AND WAY BELOW NORMAL SOUTH. OUR WORKSTATION WRF WHICH HAS AN EXCELLENT RECORD THIS SUMMER...SUGGESTS THE DEVELOPMENT OF AN MCS OVER CENTRAL GEORGIA THIS AFTERNOON AND PRODUCES A EAST-WEST BOWING SQUALL LINE MOVING SOUTH TO THE COAST BY 00Z SUNDAY NIGHT. I HAVE REFLECTED A HINT OF THIS WITH INCREASED POPS OVER GUIDANCE FOR THIS AFTERNOON. SPC HAS JUST SHIFTED THEIR SLIGHT RISK FARTHER SOUTH... WHICH INCLUDES MUCH OF ALABAMA AND GEORGIA RIGHT DOWN TO THE FLORIDA BORDER. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... EXTENDED BEGINS WITH GLOBAL MODELS IN GOOD AGREEMENT. ALOFT...THIS PERSISTENT SUMMER PATTERN HIGHLIGHTED BY MEAN TROUGHS CENTERED IN CLOSE PROXIMITY TO PAC NW COAST AND OVER ERN CONUS WITH A BROAD HOT RIDGE IN BETWEEN CENTERED OVR UPPER PLAINS. UPPER LOWS REMAIN INVCNTY OF OREGON/WASH COAST AND OVER SE CANADA. THE WESTWARD EXTENSION OF THE ATLANTIC RIDGE IS LOCATED ACROSS CUBA. GFS/ECMWF IN GOOD AGREEMENT DURING DAYS 4/5 WITH NW FLOW ACROSS SE REGION. THEY SHOW PLAINS RIDGE ADVANCING EWD WITH A SERIES OF SHORTWAVES DROPPING DOWN FRONT SIDE AND INTO THE EXTREME SOUTHEAST STATES ALLOWING ERN TROUGH TO SHARPEN WHILE ATLANTIC RIDGE INTENSIFIES BACK TO THE WEST INTO CENTRAL FLORIDA AND KEEPING A WEAKNESS IN THE SUBTROPICAL RIDGE ACROSS THE SE U.S. AS A RESULT...A DIFFLUENT PATTERN EVOLVES OVER THE SOUTHEAST STATES AND ESPECIALLY NE GULF REGION WHICH RESULTS IN FAVORABLE CONDITIONS FOR CONVECTION. DUE TO THE ADVANCING RIDGE OVER THE PLAINS AND THE RIDGE OVER THE GULF...TEMPS WILL BE ON THE INCREASE FROM LATE SHORT TERM INTO EXTENDED. AT THE SURFACE...THE PESKY FRONT CONTINUES TO BE DRAPED ACROSS OUR REGION DURING EARLY EXTENDED. UPPER TROUGH CONTINUES TO FOCUS MOISTURE AND INSTABILITY ALONG THIS BOUNDARY THRU 12Z FRI WHEN BOUNDARY FINALLY DISSIPATES. ALTHO IN BETTER AGREEMENT THAN PREVIOUS RUNS...GFS/ECMWF STILL DIVERGE MODESTLY TOWARDS THE END OF THE PERIOD AND ESPECIALLY ON DAY 7 AS TO THE LOCATION OF THE UPPER TROUGH. THAT IS...WILL THE RIDGE BUILD INTO SE CONUS OR WILL THE TROUGH CONTINUE TO DOMINATE? THE GFS EXPANDS LARGE SUBTROPICAL RIDGE EASTWARD INTO THE SE STATES...WHILE THE ECMWF A TAD LESS AGGRESSIVE ALLOWING UPPER TROUGH TO PENETRATE FURTHER INTO THE SE U.S. ALL IN ALL...UNSETTLED WEATHER PATTERN THROUGH THE EXTENDED PERIOD DOMINATED BY LINGERING FRONTAL BOUNDARY DRAPED ACROSS THE AREA...UPPER LEVEL TROUGH WITH ENERGY/DISTURBANCES TRAVERSING THE AREA...AND HIGH ATMOSPHERIC MOISTURE AND WARM TEMPERATURES. THIS COMBINATION TRANSLATES TO LIKELY SHOWERS AND THUNDERSTORMS TUES NIGHT THRU THURS...THEN SCT CONVECTION THURS NIGHT THRU SUN AS SURFACE BOUNDARY DISSIPATES AND A RETURN TO NORMAL SEA BREEZE AFTN/EVE ACTIVITY. MIN TEMPS REMAIN CLOSE TO NORMAL (CLIMO AROUND 70) WITH MAX TEMPS BEGINNING EXTENDED A LITTLE BELOW CLIMO (CLIMO LOW 90S) THEN RETURNING TO CLIMO BEGINNING FRI. && .AVIATION...COMBINATION OF DRY AIR...HIGH T/TD SPREADS...AND SOME THIN CIRRUS MOVING IN FROM THE NW WILL PRECLUDE NORMAL PREDAWN CIG/VSBY RESTRICTION. HOWEVER...WILL FAVOR PERSISTENCE AND KEEP MVFR VSBYS AT KVLD 09Z-13Z. AFTER SUNRISE...CONTINUED INCONSISTENCIES BETWEEN GLOBAL MODELS WITH FAIRLY LOW POPS AND THE WORKSTATION WRF...WHICH HAS BEEN PERFORMING EXCEPTIONALLY WELL DURING THE LAST SEVERAL DAYS...AND IS SHOWING NEARLY 100 PERCENT PRECIP COVERAGE ACROSS THE CWA. THIS IS DUE TO AN IMPRESSIVE MCS FROM THE NORTH DEVELOPS AND MOVES SOUTHWARD...BEFORE MERGING WITH THE SEA BREEZE FRONTS THIS AFTERNOON. THEREFORE...WILL GO WITH 4 HR TIME STAGGERED TEMPOS AND/OR 6 HR PROB30 GROUPS ACROSS THE BOARD FOR CONVECTION AT ALL OF THE TAF LOCATIONS. WITH NW STEERING FLOW...CONVECTION SHOULD CONT WELL BEYOND SUNSET WITH MVFR CIGS/VSBYS IN STRONG STORMS/HEAVY RAIN AND ISOLD IFR IN SEVERE STORMS ESPECIALLY AFTER 20Z. AREAS OF LOW STRATUS AND/OR FOG WILL DEVELOP AFTER 06Z MON ESPECIALLY WHERE RESIDUAL MOISTURE EXISTS. SREF PROG FAVORS INLAND PANHANDLE AND SE ALA/SW GA ZONES WHICH INCLUDES KDHN AND KABY. && .MARINE...AT 06Z...WINDS AT THE BUOYS WERE WEST TO SW AT 5 TO 10 KNOTS...SEAS WERE 1 TO 2 FEET. WINDS WILL BE IN THE 10-KNOT RANGE DURING THE DAY TODAY...BUT THE GRADIENT WILL BEGIN TO TIGHTEN ACROSS THE WATERS LATER TODAY AND TONIGHT...AND WILL REMAIN IN PLACE INTO THE EARLY PORTION OF THE UPCOMING WEEK AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AS A RESULT...WINDS AND SEAS WILL BEGIN TO INCREASE OVER THE NEXT FEW DAYS. A PERIOD OR TWO WITH ADVISORY LEVEL WINDS AND SEAS WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY. THE GRADIENT WILL BEGIN TO RELAX WEDNESDAY INTO THURSDAY AS THE FRONT STALLS AND WEAKENS NEAR THE MARINE AREA. && .FIRE WEATHER...NO CONCERNS. INCREASING MOISTURE AND RAIN CHANCES BEGINNING TODAY WILL PRECLUDE RED FLAG CONDITIONS FOR AT LEAST THE FIRST PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 94 75 87 73 89 / 30 40 70 50 50 PANAMA CITY 91 78 86 77 88 / 20 40 70 40 50 DOTHAN 94 76 85 72 92 / 50 50 70 40 40 ALBANY 93 74 87 73 93 / 50 50 80 40 40 VALDOSTA 94 74 87 72 91 / 30 40 70 40 50 CROSS CITY 93 74 86 74 88 / 20 40 70 50 60 APALACHICOLA 90 78 88 77 88 / 20 40 70 40 50 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && SHORT TERM/MARINE...WATSON FIRE WEATHER/AVIATION...BLOCK LONG TERM...BLOCK
Hazardous weather outlook, Jul 5, 5:40 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 540 AM EDT SUN JUL 5 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-061000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 540 AM EDT SUN JUL 5 2009 /440 AM CDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED...POSSIBLY NUMEROUS...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A FRONTAL SYSTEM APPROACHES THE AREA FROM THE NORTHWEST. IT IS POSSIBLE THAT A SQUALL LINE WILL DEVELOP NORTH OF THE AREA AND MOVE SOUTH ACROSS SOUTHWEST GEORGIA AND SOUTHEAST ALABAMA...AND LATER INTO THE FLORIDA PANHANDLE AND BIG BEND. THERE IS THE POTENTIAL FOR SOME OF THE STRONGER STORMS TO PRODUCE WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE FRONTAL SYSTEM WILL BECOME QUASI STATIONARY OVER OR JUST NORTH OF THE AREA THROUGH THE PERIOD. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND PUSH INTO THE LOCAL AREA AGAIN ON MONDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... STORM BOUNDARIES GENERATED BY THE FRONT...THE SEA BREEZE AND A MOIST UNSTABLE ATMOSPHERE MAY COMBINE TO GENERATE STRONG TO POSSIBLY SEVERE STORMS. AFTERNOON HIGH TEMPERATURES WILL RETURN TO NEAR OR BELOW NORMAL. MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND STORMS ARE EXPECTED DURING THE REST OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED IF A WATCH OR WARNING IS ISSUED FOR THEIR AREA. 12-WATSON
In the hours before
Special weather statement, Jul 5, 2:26 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 226 PM EDT SUN JUL 5 2009 FLZ016-017-051930- GADSDEN-LEON- 226 PM EDT SUN JUL 5 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EASTERN GADSDEN AND LEON COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 330 PM EDT AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF QUINCY...OR 17 MILES WEST OF TALLAHASSEE...MOVING EAST AT 10 MPH. THIS STORM WILL BE NEAR... 4 MILES NORTHWEST OF TALLAHASSEE BY 330 PM EDT...AND WILL ALSO IMPACT AREAS IN AND AROUND LAKE TALQUIN BY 300 PM EDT. WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:56 PM EDT | Severe Thunderstorm Warning | TAE | Early | 49 min |
| Jul 5, 6:04 PM EDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.